Missouri, 2019

Hail in Missouri, May 15, 2019

May 15, 2019 · NWS PAH · 2 events in 1 county or zone

A couple of isolated storms became severe near the Arkansas border. The storms produced some large hail before they moved south into Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of isolated storms became severe near the Arkansas border. The storms produced some large hail before they moved south into Arkansas. The storms developed along a southward moving cold front during the warmest and most unstable time of day. Northwest winds aloft were sufficiently strong to result in wind shear profiles supportive of severe multicell storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 6:10 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, May 15, 6:10 AM CST, 7 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
710 AM CDT Wed May 15 2019

.UPDATE...
Issued at 703 AM CDT Wed May 15 2019

For aviation section only.

&&

.SHORT TERM...(Today through Friday night)
Issued at 330 AM CDT Wed May 15 2019

Low pressure moving slowly southeast through MO today is already
producing an area of showers and thunderstorms early this morning
over portions of southeast MO and southern Illinois. Main hazards
with this activity as it continues southeastward toward and across
the Ohio River this morning will come with lightning and locally
heavy downpours. Will still be some lingering small chances for more
isolated to scattered activity, but current thinking is most
locations will have a rain-free afternoon. High temperatures today
will be highly dependent on how much sunshine we can manage to
generate. Most locations should top out from near 70 to near 80.

Thereafter, the remainder of the short term forecast looks to be
dominated by ridging in the mid/upper levels of the atmosphere.
This generally means a turn to more of a summer-like pattern,
with increasing temps into the mid and even upper 80s Thursday and
Friday. The ridging aloft should keep most shower/thunderstorm
activity north/east of the forecast area.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 AM CDT Wed May 15 2019

An active weather pattern is expected to develop this weekend and
last into next week. The large scale upper-level flow pattern will
consist of a deepening trough over the western states. A series of
rather strong shortwave troughs will eject northeast through the
Plains to the Great Lakes. Surface low pressure systems will track
from the central Plains to the western Great Lakes. Our region will
be in a persistent south to southwest flow of warm, moist, and
unstable air.

Saturday looks like the last dry day for a while. The upper level
ridge will still be close by, holding off any precipitation through
at least Saturday evening. Abundant sunshine and southerly breezes
will push high temps well up into the 80s.

The first in the series of storm systems will track to our northwest
Sunday and Sunday night. The combination of increasing upper-level
divergence and moist southerly low-level flow will generate at least
scattered convection. The 00z suite of models indicates the passage
of the 500 mb shortwave will occur by midday Sunday, which would
limit convective development during the peak heating hours. However,
Sunday is still beyond the time frame of the high res guidance, so
the details of convective timing and intensity are sketchy. Morning
storms on Sunday could affect the intensity of storms ahead of the
cold front during the peak heating hours. In any case, wind fields
will be marginally supportive of organized storm structures if
instability becomes sufficient.

On Monday, our region will be between upper-level shortwaves. The
remnants of the cold front associated with the first system will
become poorly defined over our region. Convection could develop in
the vicinity of any lingering low-level convergence associated with
the front. The forecast will maintain low chance pops for most of
the forecast area, mainly south of a line from kmdh to kevv. Highs
will be in the lower 80s.

A second upper-level shortwave will likely eject northeast from the
southern Plains on Tuesday. Although it is too early to rely on
deterministic models at day 7, both the 00z ecmwf and gfs depict a
potent shortwave with plenty of moisture, instability, and shear.
This system bears watching over the next several days for convective
potential.

&&

.AVIATION...
Issued at 700 AM CDT Wed May 15 2019

Area of showers and scattered thunderstorms continues to move
southeast across much of se MO/srn IL/wrn KY. Cigs are mainly VFR
with this activity, but are seeing heavy downpours reduce vsbys
to IFR at times. Could see additional redevelopment over southeast
MO this afternoon, but chances appear to be too small at this
time to include in the fcst.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...MY
Hazardous weather outlook, May 15, 3:27 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
427 AM CDT Wed May 15 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
427 AM CDT Wed May 15 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms with locally heavy rainfall are expected
today, especially during the morning hours. A few storms may
contain some small hail.

Several river points remain above flood stage. Please refer to
flood statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible Saturday
night through Tuesday. A few strong to severe storms will be
possible, mainly during the day on Sunday.

Continued river flooding details can be accessed via the latest
flood statements.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Sunday. Please stay in touch
with later forecasts.

In the hours before

Special weather statement, May 15, 1:03 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
203 PM CDT Wed May 15 2019

MOZ107>109-151930-
Butler MO-Carter MO-Ripley MO-
203 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN RIPLEY AND NORTHWESTERN BUTLER COUNTIES UNTIL 230 PM
CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brush Arbor, or 15 miles northwest of Poplar Bluff, moving south at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poplar Bluff, Budapest, Milltown and Brush Arbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3691 9075 3693 9068 3693 9056 3673 9044
      3668 9072
TIME...MOT...LOC 1902Z 340DEG 17KT 3686 9066

DWS
Local storm report, May 15, 1:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
238 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 W POPLAR BLUFF        36.76N 90.44W
05/15/2019  M0.25 INCH       BUTLER             MO   EMERGENCY MNGR

            PEA SIZED HAIL ON THE BUTLER SIDE OF THE RIPLEY-BUTLER
            COUNTY LINE, ON COUNTY ROAD 461 OFF MARY HIGHWAY.

&&

DAVIDH

The radar

The Memphis radar (KNQA), 164 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ripley

When
May 15, 2:00 PM CST to 2:05 PM CST
Where
Ripley County, 3 mi W of Fairdealing to Fairdealing
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.670, -90.674

Quarter to golf-ball size hail was reported from Fairdealing to three miles west of Fairdealing.

Hail, Ripley

When
May 15, 2:45 PM CST
Where
Ripley County, Paynor
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.520, -90.920

Quarter-size hail fell near Poynor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814731, 814730.